Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Tucson, AZ

July 11, 2008Graham County, Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 11, 2008, 6:38 AM MST for Graham County, Pima County, Pinal County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 6:38 AM MST (13:38 UTC)
Expired
Jul 11, 2008, 8:30 AM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Graham County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 1.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 111338
FFWTWC
AZC009-019-021-111530-
/O.NEW.KTWC.FF.W.0011.080711T1338Z-080711T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
638 AM MST FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 830 AM MST

* AT 629 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
SCATTERED TO NUMEROUS SHOWERS ACROSS EASTERN PIMA COUNTY INCLUDING 
THE TUCSON METRO AREA...AS WELL AS EXTREME SOUTHEAST PINAL COUNTY 
AND SOUTHWESTERN GRAHAM COUNTY. MOVEMENT OF THESE SHOWERS AND 
THUNDERSTORMS WAS TO THE NORTHEAST AT 10 MPH.

ARAVAIPA CREEK WAS RUNNING BANK TO BANK WITHIN ARAVAIPA CANYON EAST 
OF HIGHWAY 77. THE CDO WASH AT OVERTON WAS REPORTED TO BE CLOSED BY 
THE PIMA COUNTY SHERIFFS OFFICE. ALTHOUGH THE INTENSITY OF RAINFALL 
WAS VERY GRADUALLY DECREASING DURING THE PAST HOUR...SEVERAL WASHES 
CONTINUE TO RUN ACROSS THE WARNED AREA. THUS A FLASH FLOOD WARNING 
IS IN EFFECT UNTIL 830 AM MST.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR 
THIS AREA...WITH THE ADDITION OF SOUTHWEST GRAHAM COUNTY.

LAT...LON 3298 11086 3299 11064 3307 11058 3309 11035
      3283 10995 3266 10988 3246 11019 3246 11046
      3211 11047 3210 11080 3224 11110

$$
2 follow-up statements
000 
WGUS75 KTWC 111449
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
749 AM MST FRI JUL 11 2008

AZC009-019-021-111530-
/O.CON.KTWC.FF.W.0011.000000T0000Z-080711T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-PIMA AZ-PINAL AZ-
749 AM MST FRI JUL 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM MST FOR
SOUTHEASTERN PINAL...NORTHEASTERN PIMA AND SOUTHWESTERN GRAHAM
COUNTIES...

AT 730 AM MST...SHOWERS WILL REMAIN OVER THE AREA WITH THE HEAVIEST 
PRECIPITATION MOVING INTO SOUTHWEST GRAHAM COUNTY. AUTOMATED RIVER 
GAUGES INDICATE SIGNIFICANT FLOWS THAT WILL CONTINUE THROUGH MID 
MORNING. OFFICIALS HAVE REPORTED MULTIPLE ROAD CLOSURES ON THE EAST 
AND NORTHWEST AREAS OF TUCSON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3298 11086 3299 11064 3307 11058 3309 11035
      3283 10995 3266 10988 3246 11019 3246 11046
      3211 11047 3210 11080 3224 11110

$$

CK
000 
WGUS75 KTWC 111532
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
832 AM MST FRI JUL 11 2008

AZC009-019-021-111536-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-080711T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-PIMA AZ-PINAL AZ-
832 AM MST FRI JUL 11 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 AM MST FOR SOUTHEASTERN
PINAL...NORTHEASTERN PIMA AND SOUTHWESTERN GRAHAM COUNTIES...

SHOWERS WILL CONTINUE TO MOVE INTO CENTRAL AND EASTERN GRAHAM 
COUNTIES WITH LIGHT TO MODERATE RAIN. RIVERS AND STREAMS WILL 
CONTINUE TO FLOW THROUGH THIS MORNING. SHOWERS AND THUNDERSTORMS 
MAY MOVE BACK INTO THE AREA LATER TODAY.

LAT...LON 3298 11086 3299 11064 3307 11058 3309 11035
      3283 10995 3266 10988 3246 11019 3246 11046
      3211 11047 3210 11080 3224 11110

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:50 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 11, 1:50 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 AM MST FRI JUL 11 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY. WITH SIGNIFICANT MONSOON
MOISTURE IN PLACE...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CAN
BE EXPECTED...SOME OF WHICH WILL PRODUCE HEAVY RAIN. DAYTIME HIGH
TEMPERATURES WILL REMAIN WELL BELOW NORMAL UNDER WIDESPREAD CLOUD
COVER. A DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST.

&&

.DISCUSSION...A VERY MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA
CURRENTLY WITH LATEST GPW IPW STATION READINGS SHOWING PRECIPITABLE
WATER VALUES OF ABOUT 2 INCHES FOR A GOOD PORTION OF THE FORECAST
AREA INCLUDING TUCSON. CURRENT IR SATELLITE IMAGERY AND WV IMAGERY
DEPICTS A SLOWLY DECAYING MCS OVER CENTRAL ARIZONA AND A MID/UPPER
LEVEL LOW ACROSS SOUTHWEST ARIZONA WHICH IS EXHIBITING A SLIGHT
WESTWARD DRIFT IN THE PAST FEW HOURS. SHOWER ACTIVITY HAS PICKED UP
OVER THE LAST FEW HOURS ACROSS THIS FORECAST AREA MAINLY NORTH AND
WEST OF A LINE FROM CLIFTON TO SASABE. EXPECTATION IS THAT THIS
SHOWER ACTIVITY WITH BRIEF BUT LOCALIZED HEAVY RAINFALL WILL
CONTINUE THROUGH THE EARLY MORNING AS WEAK DISTURBANCES ALOFT
PROPAGATE THROUGH.

MOISTURE LEVELS ARE PROGGED TO REMAIN QUITE HIGH TODAY WHICH
COMBINED WITH STORM MOTIONS LESS THAN 10 MPH WILL CONTINUE TO
SUPPORT LOCALLY HEAVY SHOWER ACTIVITY. GIVEN THE DEEP MOISTURE
PROFILE IT WONT TAKE MUCH SUNSHINE TO REALLY GET SHOWER AND
THUNDERSTORM ACTIVITY GOING THIS AFTERNOON. HOWEVER...THERE WILL
CONTINUE TO BE AN ABUNDANCE OF CLOUDINESS WITH LIMITED BREAKS. THE
POTENTIAL IS CERTAINLY THERE FOR FLASH FLOODING GIVEN SOME SUNSHINE
TO RAMP UP CONVECTION BUT AT THIS TIME CONFIDENCE REMAINS LOW AND IF
WE REMAIN CLOUDY...THEN THE ACTIVITY WILL BE MORE LIKE WHAT WE SAW
THURSDAY. WITH THAT SAID...WILL NOT ISSUE A FLASH FLOOD WATCH FOR
TODAY ON THIS SHIFT. TEMPERATURES WILL REMAIN RATHER COOL AGAIN WITH
HIGHS ABOUT 10 DEGREES BELOW NORMAL TODAY.

MID/UPPER LEVEL LOW WILL REMAIN QUASI-STATIONARY OVER THE LOWER
COLORADO RIVER VALLEY SATURDAY WITH PLENTY OF MOISTURE STILL IN
PLACE ACROSS SOUTHEAST ARIZONA...ALONG WITH A STEERING FLOW FROM THE
SOUTH AND SOUTHEAST. THUS EXPECTING THE ABOVE AVERAGE MONSOON
PATTERN TO PERSIST INTO SATURDAY. HIGH PRESSURE ALOFT IS PROGGED TO
GRADUALLY BUILD IN FROM THE EAST AS THE DISTURBANCE TO OUR WEST
SHEARS OUT BY EARLY NEXT WEEK. THUS EXPECTING A RETURN TO A MORE
STANDARD MONSOON PATTERN FOR MID JULY WITH TEMPERATURES WARMING TO
NEAR NORMAL VALUES.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SATURDAY. CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...
THOUGH LOWER IN HEAVY RAIN. VISIBILITIES AT TIMES WITH HEAVY RAIN AS
LOW AS 1 MILE WITH MOUNTAINS OBSCURED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UNSETTLED PERIOD WILL CONTINUE INTO SATURDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE AREA FROM BAJA. THIS SYSTEM IN
COMBINATION WITH AMPLE MOISTURE WILL RESULT IN WIDESPREAD WETTING
RAINS AS WELL AS VERY HIGH OVERNIGHT HUMIDITIES. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY
STARTING SATURDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 3:28 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
328 AM MST FRI JUL 11 2008

AZZ019-029>035-120000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
328 AM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...SOME WITH HEAVY
RAIN...WILL ROTATE AROUND A NEARLY STATIONARY LOW PRESSURE SYSTEM
OVER SOUTHWEST ARIZONA TODAY. IF THERE IS ANY CLEARING TODAY...
CONDITIONS WILL QUICKLY BECOME FAVORABLE FOR STRONG THUNDERSTORMS
PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. DEPENDING ON HOW
FAST THE RAIN FALLS...AND HOW MUCH SPACING THERE IS BETWEEN THE
INDIVIDUAL SHOWERS AND STORMS...SMALL STREAM AND URBAN FLOODING IS
A POSSIBILITY ALONG WITH ISOLATED FLASH FLOODING. RESIDENTS ACROSS
THE AREA SHOULD MONITOR WEATHER CONDITIONS...AND TAKE ACTION IF
ADVISORIES...WATCHES OR WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PATTERN WILL REMAIN ACTIVE WITH PLENTY OF MOISTURE INTO SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS WHICH COULD PRODUCE SOME
HEAVY RAINFALL AND THE POSSIBILITY OF FLASH FLOODING. AS HIGH
PRESSURE BUILDS IN FROM THE EAST EARLY NEXT WEEK...A MORE STANDARD
MONSOON PATTERN IS EXPECTED WITH SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 11, 5:13 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
513 AM MST FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      11 NNW TUCSON           32.38N 111.01W
07/11/2008                   PIMA               AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE AT CDO AND OVERTON. TIME APPROXIMATE.

&&

GLADER
Local storm report, Jul 11, 5:52 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 AM MST FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      5 S RED ROCK            32.50N 111.32W
07/11/2008                   PIMA               AZ   LAW ENFORCEMENT

            STRANDED VEHICLE AT PINAL COUNTY AIRPORT. TIME
            APPROXIMATE.

&&

GLADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:23 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 11, 4:38 AM MSTFlash Flood WarningTWCPima, Pinal112 min
Jul 11, 2:01 PM MSTFlash Flood WatchTWC9 hr
Jul 11, 3:24 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 11, 4:10 PM MSTFlash Flood WarningTWCPima, Santa Cruz110 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.